Nebraska, 2015

Tornado and Hail in Nebraska, July 23, 2015

July 23, 2015 · NWS LBF · 10 events in 4 counties and zones

Isolated severe thunderstorms developed along a cool front in the central Nebraska Sandhills during the late afternoon hours of July 23rd. This activity moved to the south impacting southwestern Nebraska during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed along a cool front in the central Nebraska Sandhills during the late afternoon hours of July 23rd. This activity moved to the south impacting southwestern Nebraska during the early evening hours. Large hail, and a brief tornado touch down was reported southwest of Thedford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 12:36 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 23, 12:36 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT THU JUL 23 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 203 PM CDT THU JUL 23 2015

VERY WARM MOIST AIR HAS SPREAD ACROSS MOST OF WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON. THE EXCEPTION IS SOMEWHAT DRIER
AIR TO THE WEST OF A SURFACE TROUGH/DRY LINE...WHICH EXTENDS FROM
ROUGHLY VALENTINE TO NEAR OGALLALA. THIS DRY LINE WILL BE THE
FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ALONG AND EAST OF A VALENTINE TO OGALLALA LINE.
SHEAR IS ADEQUATE TO SUPPORT SUPERCELL STRUCTURES AND POSSIBLE
LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS. OVERALL
FORCING UPPER LEVEL FORCING IS WEAK...SO NOT EXPECTING WIDESPREAD
SEVERE STORMS...BUT A ISOLATED SEVERE WEATHER IS QUITE POSSIBLE.
OTHERWISE A WARM AND MUGGY NIGHT EXPECTED...WITH LOWS GENERALLY
IN THE 60S TO LOWER 70S.

A SHORTWAVE DISTURBANCE AND ASSOCIATED SURFACE LOW WILL TRACK
ACROSS THE NORTHERN PLAINS AND SOUTHERN CANADA LATE TONIGHT AND
FRIDAY. THIS WILL DRIVE A WEAK COLD FRONT INTO NEBRASKA FRIDAY
MORNING...WITH THE FRONT EXPECTED TO STALL ACROSS SOUTHERN
NEBRASKA FRIDAY AFTERNOON. THE FRONT WILL BE A FOCUS FOR ISOLATED
LATE DAY THUNDERSTORMS...MAINLY ALONG AND SOUTH OF INTERSTATE 80.
AGAIN EXPECTING HIGH HUMIDITY FRIDAY...ESPECIALLY ACROSS SOUTHERN
PORTIONS OF NEBRASKA NEAR THE STALLED FRONT. HEAT INDEX READINGS
COULD APPROACH 100 DEGREES IN THESE AREAS. A BIT DRIER AIR WILL
FILTER INTO NORTHERN NEBRASKA...WITH CONDITIONS A BIT MORE
COMFORTABLE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 236 PM CDT THU JUL 23 2015

AN ACTIVE WEATHER PATTERN WILL BE IN PLACE ACROSS THE CENTRAL
PLAINS THROUGH MONDAY NIGHT. A FRONTAL BOUNDARY IS FORECAST TO
EXTEND WEST TO EAST ACROSS CENTRAL NEBRASKA FRIDAY EVENING. THE
GFS AND ECMWF BOTH DEVELOP CONVECTION NEAR AND EAST OF HWY 83. THE
NAM FORECAST FOR THE FRONT LONG THE KS/NEBR BORDER LOOKS TO FAR
SOUTH. REDEVELOPMENT OF THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT...ESPECIALLY FROM THE 12Z ECMWF
OUTPUT. THE UPPER FLOW WILL BECOME MORE SWRLY ALOFT ON SUNDAY AS
AN UPPER TROUGH DIGS INTO THE PACIFIC NW. ANY STORMS WHICH DEVELOP
IN THE WEST SUNDAY AFTERNOON SHOULD MOVE SOUTHEAST TOWARD SCTRL
NEBR OVERNIGHT. THEN ON MONDAY...THE APPROACHING UPPER TROUGH WILL
BRING STEEP MID LEVEL LAPSE RATES AND A FOCUS FOR STORMS ALONG A
COLD FRONTAL PASSAGE OVERNIGHT. DID KEEP IN MAINLY A SLIGHT CHANCE
ACROSS THE SOUTHEAST TUESDAY/TUESDAY NIGHT IF THE FRONT WOULD
HAPPEN TO SLOW OR STALL.

TEMPERATURES WILL CONTINUE TO RANGE FROM 90 TO 95 SATURDAY THROUGH
MONDAY...THEN COOLING TO THE MID 80S TUESDAY AND WEDNESDAY BEHIND
THE FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1222 PM CDT THU JUL 23 2015

REMAINING STRATUS AFFECTING PARTS OF SOUTHWEST NEBRASKA...MAINLY
EAST OF KIML AND KLBF...WILL DISSIPATE BY 20Z. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
WESTERN NEBRASKA...WITH THE BEST CHANCE ALONG AND EAST FROM KIML
TO KLBF TO KVTN. WINDS GRADUALLY SHIFT TO NORTHWEST OVERNIGHT AND
NORTHEAST BY FRIDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...ROBERG
AVIATION...DS
Hazardous weather outlook, Jul 23, 2:41 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 AM CDT THU JUL 23 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-240945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
441 AM CDT THU JUL 23 2015 /341 AM MDT THU JUL 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...GENERALLY EAST OF HIGHWAY 83. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL AND WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE WEATHER IS POSSIBLE FRIDAY AND SATURDAY. THE AREA OF
CONCERN FRIDAY IS GENERALLY ALONG AND SOUTH OF INTERSTATE 80.
THE AREA OF CONCERN SATURDAY COVERS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA BUT THIS REFLECTS THE UNCERTAINTY OF THE AREA OF
GREATEST CONCERN. LARGE HAIL AND WIND DAMAGE ARE THE THREAT BOTH
DAYS.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THE RISK OF SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 23, 12:24 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
124 PM MDT THU JUL 23 2015

NEZ057-232000-
KEITH NE-
124 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH COUNTY UNTIL
200 PM MDT...

AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEMOYNE...OR 8 MILES NORTHWEST OF OGALLALA...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VIEW CAMPGROUND...KINGSLEY DAM...LEMOYNE...ROSCOE AND OGALLALA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 89 AND 105.
 HIGHWAY 92 BETWEEN MILE MARKERS 129 AND 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4115 10192 4128 10193 4135 10166 4112 10159
TIME...MOT...LOC 1922Z 257DEG 16KT 4122 10184

TAYLOR

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keith

When
July 23, 1:25 PM MST
Where
Keith County, 5.76 mi NNE of Brule
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -101.840

Tornado, Thomas

When
July 23, 3:47 PM CST
Where
Thomas County, 5.08 mi SSW of Thedford
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
41.910, -100.610

At 1547 CST, an off duty NWS employee reported a tornado south southwest of Thedford. The tornado briefly touched down in open range land with no damage reported.

Hail, Chase

When
July 23, 5:01 PM MST
Where
Chase County, 8.7 mi NNE of (Iml)imperial Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -101.570

Quarter sized hail and estimated wind gusts to 50 MPH were reported.

Hail, Frontier

When
July 23, 6:01 PM CST
Where
Frontier County, 5.09 mi NNE of Hugh Butler Lake
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.440, -100.670

Hail, Frontier

When
July 23, 6:01 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.630, -100.510

Hail, Frontier

When
July 23, 6:51 PM CST
Where
Frontier County, 5.09 mi NNE of Hugh Butler Lake
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.440, -100.670

Hail, Frontier

When
July 23, 7:00 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.630, -100.510

Hail, Frontier

When
July 23, 7:05 PM CST
Where
Frontier County, 3.73 mi W of Moorefield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.690, -100.400

Hail, Frontier

When
July 23, 7:28 PM CST to 7:38 PM CST
Where
Frontier County, 11.6 mi E of Hugh Butler Lake
Measured
2.75 in hail
Reported by
Public
Coordinates
40.360, -100.480

Thunderstorm Wind, Frontier

When
July 23, 7:33 PM CST
Where
Frontier County, 6.29 mi E of Moorefield
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.680, -100.210

Thunderstorm wind gusts estimated at 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587610, 587621, 587613, 587614, 587615, 588303, 588302, 587618, 587620, 587622.